Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 9:25 PM CDT for Pratt County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 9:25 PM CDT (02:25 UTC)
- Expired
- May 24, 2016, 10:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.9
The text
As transmitted.
051
WUUS53 KDDC 250225
SVRDDC
KSC151-250300-
/O.NEW.KDDC.SV.W.0082.160525T0225Z-160525T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CULLISON...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA AND CULLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.
LAT...LON 3757 9871 3753 9894 3766 9902 3781 9868
TIME...MOT...LOC 0224Z 233DEG 50KT 3767 9889
HAIL...1.50IN
WIND...60MPH
$$
RUTHI1 follow-up statement
442
WWUS53 KDDC 250240
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT TUE MAY 24 2016
KSC151-250300-
/O.CON.KDDC.SV.W.0082.000000T0000Z-160525T0300Z/
PRATT KS-
940 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL PRATT COUNTY...
AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
IUKA...MOVING NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA AND CULLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.
LAT...LON 3759 9871 3758 9885 3767 9897 3781 9868
TIME...MOT...LOC 0240Z 228DEG 22KT 3771 9881
HAIL...1.50IN
WIND...70MPH
$$
RUTHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 24, 3:01 PM CDT, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT TUE MAY 24 2016 ...updated short and long term... .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue May 24 2016 Focus in the short term is severe weather tonight. Satellite shows cumulus across southwest Kansas. Sfc analysis shows an old outflow boundary moving north across the forecast district and a dryline farther to the southwest. We launched at 19Z special sounding. There is plenty of SBCAPE with values over 4000 J/kg. The sounding did show a significant cap in place, but this should erode over time with continued sfc heating. Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense supercells across southwest Kansas with significant updraft helicity. The HRRR is showing the same thing, although differs in location of the storms. Convection should form along the boundary across southwest Kansas (probably from Garden City down to Meade) and then move to the east through this evening. Threats will include tornadoes (some of which could be strong), giant hail of 3-4", and outflow winds as the system could form into a line later on in the evening. The central zones are most under the gun as far as severe weather is concerned. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue May 24 2016 The next chance for storms in on Thursday as a wave moves out. Severe weather is possible once again during the afternoon and evening. The best chance of storms will be across the eastern zones. Beyond this we may see another chance of storms next weekend. Temperatures through the extended period will be on the warm to near normal side. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 24 2016 KDDC is slowly improving out of LIFR conditions this morning and should be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon convection. Latest guidance has the dryline east of KGCK, so don't have TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS this afternoon and evening. KDDC stands the best chance for seeing +TSRA. Otherwise, winds will be ESE to SSE 12-25 kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 57 87 / 70 0 0 20 GCK 58 90 52 87 / 40 0 0 20 EHA 53 90 52 86 / 0 0 0 10 LBL 56 91 54 89 / 20 0 0 10 HYS 62 87 57 85 / 70 0 0 50 P28 65 90 66 88 / 70 0 0 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 543 AM CDT TUE MAY 24 2016 KSZ030-031-043>046-061>066-074>081-084>090-251045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE. THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY, ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN DIAMETER. HAZARDS WEATHER RISK... WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. THURSDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM DIGHTON TO MEADE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 24, 9:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 7 N DODGE CITY 37.86N 100.02W
05/24/2016 FORD KS STORM CHASER
STORM CHASER REPORTED SIGNIFICANT DAMAGE TO
A STRUCTURE. A LARGE PROPANE TANK WAS ON THE
HIGHWAY SPEWING GAS.
&&
RBLocal storm report, May 24, 9:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL PRATT 37.64N 98.74W
05/24/2016 E1.00 INCH PRATT KS LAW ENFORCEMENT
&&
AWLocal storm report, May 24, 9:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 8 S JETMORE 37.97N 99.89W
05/24/2016 HODGEMAN KS STORM CHASER
&&
RBLocal storm report, May 24, 9:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FUNNEL CLOUD 9 S JETMORE 37.95N 99.88W
05/24/2016 HODGEMAN KS STORM CHASER
&&
RBLocal storm report, May 24, 9:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 8 S JETMORE 37.97N 99.89W
05/24/2016 HODGEMAN KS STORM CHASER
&&
RBLocal storm report, May 24, 9:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL PRATT 37.64N 98.74W
05/24/2016 E1.25 INCH PRATT KS TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Tornado Warning | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 45 min |
| May 24, 7:00 PM CDT | Tornado Warning | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 45 min |
| May 24, 7:04 PM CDT | Tornado Warning | DDC | Edwards, Kiowa | 41 min |
| May 24, 7:07 PM CDT | Tornado Warning | DDC | Haskell, Meade, Seward | 23 min |
| May 24, 7:07 PM CDT | Tornado Warning | DDC | Ellis, Ness, Rush, Trego | 53 min |
| May 24, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 47 min |
| May 24, 7:14 PM CDT | Tornado Warning | DDC | Ellis, Rush | 46 min |
| May 24, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 26 min |
| May 24, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| May 24, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 56 min |
| May 24, 7:19 PM CDT | Tornado Warning | DDC | Ford, Hodgeman | 11 min |
| May 24, 7:20 PM CDT | Tornado Warning | DDC | Hodgeman | 2 min |
| May 24, 7:22 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 9 min |
| May 24, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 48 min |
| May 24, 7:31 PM CDT | Tornado Warning | DDC | Barber, Pratt | 29 min |
| May 24, 7:40 PM CDT | Tornado Warning | DDC | Hodgeman | 9 min |
| May 24, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 49 min |
| May 24, 7:42 PM CDT | Tornado Warning | DDC | Edwards | 33 min |
| May 24, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 31 min |
| May 24, 7:57 PM CDT | Tornado Warning | DDC | Barber | 22 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 49 min |
| May 24, 8:13 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 32 min |
| May 24, 8:14 PM CDT | Tornado Warning | DDC | Barber, Pratt | 46 min |
| May 24, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 8 min |
| May 24, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Ness, Pawnee, Rush | 34 min |
| May 24, 8:43 PM CDT | Tornado Warning | DDC | Ellis, Pawnee, Rush | 32 min |
| May 24, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 24 min |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 57 min |
| May 24, 9:31 PM CDT | Tornado Warning | DDC | Pratt, Stafford | 29 min |
| May 24, 9:48 PM CDT | Special Weather Statement | DDC | Ford | 42 min |
| May 24, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 61 min |
| May 24, 10:09 PM CDT | Flash Flood Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 3 hr |
| May 24, 10:09 PM CDT | Flash Flood Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 3 hr |
| May 24, 10:35 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| May 24, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 12 min |
| May 24, 11:02 PM CDT | Special Weather Statement | DDC | Edwards | 43 min |
| May 24, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 37 min |
| May 24, 11:23 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| May 24, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 24 min |
| May 24, 11:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 30 min |
| May 25, 12:02 AM CDT | Special Weather Statement | DDC | Pawnee | 43 min |
| May 25, 12:09 AM CDT | Special Weather Statement | DDC | Stafford | 51 min |
| May 25, 12:16 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 15 min |
| May 25, 12:19 AM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 25, 12:39 AM CDT | Special Weather Statement | DDC | Stafford | 36 min |
| May 25, 12:52 AM CDT | Areal Flood Warning | DDC | Pratt, Stafford | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.